Indiana, 2009

Damaging Winds in Indiana, May 13, 2009

May 13, 2009 · NWS LOT · 4 events in 3 counties and zones

Strong to severe thunderstorms moved across northwest Indiana during the evening hours of May 13th into the early morning hours of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northwest Indiana during the evening hours of May 13th into the early morning hours of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 6:31 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 13, 6:31 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 PM CDT WED MAY 13 2009

.DISCUSSION...

731 PM CDT

MESOSCALE UPDATE...APPEARS WE ARE SEEING A BIT OF A LULL IN THE
MORE DISCRETE THUNDERSTORM ACTIVITY WHICH HAD DEVELOPED ACROSS
NORTHERN ILLINOIS LATE AFTERNOON. WINCHESTER IL PROFILER SHOWS
LOW/MID LEVEL WIND FIELD HAS VEERED OVER PAST 3-4 HOURS WHICH
INDICATES PASSAGE OF MINOR AMPLITUDE SHORT WAVE. WHILE ISOLATED
DISCRETE CELLS WILL LIKELY CONTINUE TO DEVELOP...THE FOCUS
APPEARS TO BE SHIFTING BACK TO THE WEST ACROSS FAR EASTERN
IA/MISSISSIPPI VALLEY AHEAD OF COLD FRONT...WITH LARGER SCALE
FORCING INCREASING FROM DIGGING SHORT WAVE AND DIVERGENT EXIT
REGION OF CYCLONICALLY CURVED UPPER JET STREAK MOVING ACROSS THE
REGION NEXT SEVERAL HOURS. WHILE ACTIVITY ACROSS EASTERN IOWA NOT
PRESENTLY PRODUCING SIGNIFICANT SEVERE WEATHER...WILL HAVE TO
WATCH FOR COLD POOL DEVELOPMENT ASSOCIATED WITH LINEAR MCS...WHICH
WILL APPROACH WESTERN CWA AROUND 830 PM...AND SPREAD EAST ACROSS
REMAINDER OF CWA THROUGH MIDNIGHT. GIVEN TRANSITION TO A MORE
LINEAR MODE AND LOSS OF BOUNDARY LAYER INSTABILITY...WOULD LIKELY
SEE MAIN SEVERE THREAT SHIFT TO A WIND THREAT ESPECIALLY WITH ANY
LINEAR SEGMENTS THAT ARE ORIENTED MORE PERPENDICULAR TO THE MEAN
FLOW...THOUGH LOW LEVEL SHEAR PARAMETERS STILL INDICATE THE THREAT
OF AN ISOLATED TORNADO EMBEDDED WITHIN A LINE IS NOT ZERO.

RATZER

&&

PREV DISCUSSION... 330 PM CDT

SEVERE WEATHER POTENTIAL THIS EVENING AND RAINFALL AMOUNTS WILL BE
THE MAIN FORECAST CONCERNS.

SOME RESIDUAL SHOWERS PERSIST ACROSS MAINLY SOUTHEAST PORTIONS OF
THE FORECAST AREA. THUNDERSTORMS FROM EARLIER TODAY HAVE ACTED TO
SLOW THE NORTHWARD PROGRESS OF THE MAIN SURFACE WARM FRONT. WARM
FRONT MAINLY IDENTIFIED BY DEW POINT FIELD APPROACHING FAR
SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON...WHILE IT APPEARS
ANOTHER OUTFLOW ENHANCED BOUNDARY LINGERS WELL SOUTH OF THE AREA
JUST NORTH OF STL. CLOUDS AND PRECIPITATION ASSOCIATED WITH
MORNING SHOWERS/STORMS HAVE LIMITED SURFACE BASED INSTABILITY
WHICH IS EVIDENT IN REGIONAL 18Z SOUNDINGS. A RATHER IMPRESSIVE
UPPER LEVEL SHORT WAVE ACROSS THE DAKOTAS WILL APPROACH THE
MID/UPPER MS RVR VALLEY THIS EVENING INCREASING LARGE SCALE ASCENT
AND ACTING TO COOL MID LEVELS. EXPECTING THE MAIN COLD FRONT TO
BECOME MORE ACTIVE TOWARD 22Z-00Z AS THIS TROUGH APPROACHES. MAX
INSTABILITY MAY TEND TO ALIGN IN FAIRLY NARROW CORRIDOR ALONG AND
JUST AHEAD OF THE FRONT IN RESPONSE TO STEEPENING LAPSE RATES WITH
COOLING MID LEVEL TEMPS AND SECONDARY LOW LEVEL MOISTURE ADVECTION
SURGE AHEAD OF THE FRONT. ONCE THUNDERSTORMS INITIATE LATER THIS
AFTERNOON EXPECTING SEVERE WEATHER THREAT TO INCREASE AND POSSIBLY
EVOLVE INTO A SQUALL LINE FEATURE WITH POSSIBILITY OF
SUPERCELLULAR STRUCTURES EMBEDDED IN THE LINE GIVEN FAVORABLE
SHEAR. CANNOT COMPLETELY DISCOUNT POSSIBILITY OF MORE DISCRETE
DEVELOPMENT WITH THE NORTHWARD MOVING WARM FRONT ACROSS THE AREA
LATE THIS AFTERNOON...BUT POTENTIAL OF THIS ACTIVITY BEING SURFACE
BASED APPEARS TO BE MINIMAL FROM THE SAMPLING OF THE 18Z RAOBS.
EXPECTING THAT CONVECTIVE LINE SHOULD BE MOVING OUT OF FAR
SOUTHEAST PORTIONS OF THE CWA SHORTLY AFTER MIDNIGHT WITH SKIES
CLEARING OVERNIGHT. SEVERE WEATHER THREATS STILL APPEAR TO RUN
THE FULL RANGE FROM HIGH WINDS...HAIL...AND POSSIBILITY OF
ISOLATED TORNADOES. FOR MORE DETAILS REGARDING SEVERE
POTENTIAL...PLEASE SEE MESOSCALE DISCUSSION BELOW.

LOW LEVEL FRONT WILL STALL SOUTH OF THE FORECAST AREA TODAY
SETTING UP A QUIET DAY TOMORROW AS A SURFACE HIGH BUILDS IN FROM
THE WEST. LOW LEVEL WESTERLIES WILL BE DIMINISHING TOMORROW WHICH
MAY ALLOW A LAKE BREEZE TO FORM CLOSE TO THE SHORELINE. LOW LEVEL
MODEL 900 HPA THERMAL PROGS MIX DOWN TO THE SURFACE GENERALLY
SUPPORT HIGHS FROM THE LOW 70S FAR SOUTH TO MID TO UPPER 60S NORTH
FOR THURSDAY. THE NEXT SIGNIFICANT UPPER LEVEL TROUGH IS ALREADY
EVIDENT ON WATER VAPOR IMAGERY ENTERING PACIFIC NORTHWEST COAST AT
THIS TIME AND IS EXPECTED TO TAKE A SIMILAR TRACK TO THE SHORT
WAVE MOVING THROUGH THE REGION THIS EVENING. ENHANCED SOUTHERLIES
AHEAD OF THIS SHORT WAVE WILL ALLOW THE STALLED BOUNDARY TO THE
SOUTH TO LIFT BACK NORTHWARD AS A WARM FRONT FRIDAY WITH STRONG
ISENTROPIC ASCENT AND INCREASING LOW LEVEL MOISTURE CONVERGENCE
ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA BY FRIDAY
MORNING. HAVE INCREASED POPS A BIT FROM PREVIOUS FORECAST FOR
FRIDAY. THIS SYSTEM FOR FRIDAY PERHAPS NOT QUITE AS DYNAMIC AS THE
SYSTEM THIS EVENING AND CURRENTLY APPROXIMATELY SOUTHERN HALF IS
OUTLOOKED IN SLIGHT RISK FOR DAY 3.

FORECAST AREA WILL GET GRAZED BY UNSEASONABLY COLD AIR MASS BEHIND
MOVING ACROSS ONTARIO SATURDAY BEHIND THIS SYSTEM...AND THE
COOLEST DAY OF THE PERIOD IS EXPECTED FOR SATURDAY. BROAD SURFACE
HIGH WILL BUILD INTO THE GREAT LAKES REGION FOR SUNDAY WITH DRY
CONDITIONS. MEDIUM RANGE MODELS ARE BEGINNING TO COME INTO A BIT
BETTER AGREEMENT FOR EXTENDED PERIOD WITH THE 12Z ECMWF TRENDING
MORE TOWARD NCEP ENSEMBLE MEANS/DETERMINISTIC GFS IN SLOWER
PROGRESSION WITH NEXT WESTERN CONUS TROUGH AND MORE IN THE WAY OF
BROAD DOWNSTREAM RIDGING FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION. THIS WOULD SUPPORT DRY CONDITIONS AND MODERATING
TEMPERATURES THROUGH THE END OF THE PERIOD.

MARSILI

&&

.AVIATION...

00Z TAFS...FORECAST FOCUS THIS PERIOD IS CONVECTION THROUGH EARLY
THURSDAY MORNING. ISOLATED/SCATTERED SHOWERS/TS DEVELOPED ACROSS
NORTHERN IL IN THE LAST FEW HRS AS THE WARM FRONT CONTINUES TO
LIFT NORTH. THIS ACTIVITY SHOULD CONTINUE TO LIFT NORTHEAST OF THE
TAFS IN THE NEXT 1-2HRS. MEANWHILE...THE MORE WIDESPREAD AND
SIGNIFICANT THUNDERSTORM ACTIVITY AS DEVELOPED ALONG/AHEAD OF THE
COLD FRONT FROM SOUTHWEST WI...EASTERN IA INTO NORTHERN MO. MODELS
HAVE BEEN IN GOOD AGREEMENT SHOWING THIS LINE QUICKLY MOVING EAST
ACROSS THE AREA LATER THIS EVENING. THUS...EXPECT A BREAK IN THE
CONVECTION ACROSS NORTHERN IL FOR A FEW HRS THIS EVENING. ONCE
THE MAIN LINE ARRIVES...EXPECT A PERIOD OF VERY HEAVY RAIN ALONG
WITH STRONG GUSTY WINDS AND LIKELY A BRIEF PERIOD OF IFR OR LIFR
CIGS/VIS. COLD FRONT SHIFTS EAST BY EARLY THURS MORNING...06Z OR
07Z...SHIFTING WINDS WESTERLY WITH CLEARING SKIES.

WESTERLY WINDS CONTINUE THURSDAY...THOUGH SPEEDS DIMINISH BY LATE
AFTERNOON WITH A LAKE BREEZE POSSIBLE BY LATE AFTERNOON OR EARLY
EVENING. CMS

&&

.MARINE...
345 PM CDT

GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. THIS FRONT WILL TRACK ACROSS LAKE
MICHIGAN LATE TONIGHT SHIFTING WINDS TO THE WEST. WINDS WILL
DIMINISH THROUGH THE DAY ON THURSDAY AS A RIDGE OF HIGH PRESSURE
BUILDS ACROSS THE WESTERN GREAT LAKES BY THURSDAY NIGHT INTO FRIDAY.
THIS RIDGE OF HIGH PRESSURE WILL MOVE OFF TO THE EAST THURSDAY NIGHT
INTO EARLY FRIDAY SETTING UP A RETURN OF SOUTH SOUTHEAST WINDS.
ANOTHER TROUGH OF LOW PRESSURE WILL MOVE ACROSS LAKE MICHIGAN LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WITH A RETURN TO WEST NORTHWEST
WINDS BEHIND THE FRONT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 7 AM THURSDAY.

&&
Hazardous weather outlook, May 13, 3:13 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
413 PM CDT WED MAY 13 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
413 PM CDT WED MAY 13 2009 /513 PM EDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

  HAIL TO THE SIZE OF QUARTERS.
  DAMAGING WINDS TO 70 MPH.
  HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
  POSSIBLY AN ISOLATED TORNADO

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP ACROSS EASTERN IOWA LATE THIS AFTERNOON
  AND ARE EXPECTED TO MOVE INTO NORTH CENTRAL ILLINOIS EARLY THIS
  EVENING. THUNDERSTORMS WILL MOVE INTO NORTHEAST ILLINOIS MID TO
  LATE EVENING...AND INTO NORTHWEST INDIANA LATE THIS EVENING.
  THESE THUNDERSTORMS MAY BECOME SEVERE AS THEY MOVE ACROSS
  NORTHERN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

  A WARM FRONT WILL RAPIDLY LIFT NORTHWARD THROUGH NORTHERN
  ILLINOIS THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG
  THIS WARM FRONT BUT THE GREATEST THUNDERSTORM COVERAGE IS
  EXPECTED LATER THIS EVENING AS A COLD FRONT APPROACHES FROM THE
  WEST. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE NORTHERN
  PLAINS WILL INTERACT WITH THE COLD FRONT TO PRODUCE MORE
  WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS EASTERN IOWA THIS
  EVENING. THESE SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
  NORTHERN ILLINOIS THIS EVENING...REACHING NORTHWEST INDIANA LATE
  THIS EVENING. ALTHOUGH INSTABILITY HAS BEEN SOMEWHAT TEMPERED BY
  CLOUDS AND PRECIPITATION TODAY...THE COMBINATION OF THE STRONG
  UPPER LEVEL DISTURBANCE AND STRONG SHEAR WILL RESULT IN A
  POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS
  ARE EXPECTED TO MOVE OUT OF NORTHWEST INDIANA SHORTLY AFTER
  MIDNIGHT. IN ADDITION TO THE POTENTIAL OF SEVERE
  WEATHER...LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY AFTER THE RAINFALL OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME LIKELY ON FRIDAY AND WILL PERSIST INTO
FRIDAY EVENING. SOME OF THE STORMS MAY BE SEVERE FRIDAY INTO
FRIDAY EVENING...ESPECIALLY SOUTH OF INTERSTATE 80 WHERE GREATER
INSTABILITY IS EXPECTED. ADDITIONAL MODERATE TO LOCALLY HEAVY
RAINFALL MAY OCCUR WITH THESE THUNDERSTORMS.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT
BEING WIND GUSTS IN EXCESS OF 35 KNOTS.

BESIDES STRONG GUSTY WINDS WITH THE THUNDERSTORMS...HAZARDOUS
WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST THROUGH THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST INTO
THURSDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A POTENTIAL OF
WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...ESPECIALLY ACROSS SOUTHERN
PORTIONS OF LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, May 13, 9:10 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1010 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     OREGON                  42.01N 89.34W
05/13/2009                   OGLE               IL   TRAINED SPOTTER

            LARGE LIMB BLOCKING BOTH LANES OF 500TH BLOCK OF NORTH
            4TH STREET. RELAYED VIA BROADCAST MEDIA.

&&

RODRIGUEZ
Local storm report, May 13, 9:15 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1015 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND GST     ROMEOVILLE              41.65N 88.09W
05/13/2009  M52 MPH          WILL               IL   OFFICIAL NWS OBS

&&

RODRIGUEZ
Local storm report, May 13, 9:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1024 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NNW CHICAGO           41.93N 87.65W
05/13/2009  M0.25 INCH       COOK               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 9:51 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1051 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             CRYSTAL LAKE            42.23N 88.33W
05/13/2009  M0.75 INCH       MCHENRY            IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 10:08 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     GILMAN                  40.77N 88.00W
05/13/2009                   IROQUOIS           IL   TRAINED SPOTTER

            LIGHT POLES DOWN NEAR I-57 AND RT. 24.

&&

RODRIGUEZ
Local storm report, May 13, 10:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     MCHENRY                 42.34N 88.29W
05/13/2009  E50 MPH          MCHENRY            IL   TRAINED SPOTTER

            LIMBS DOWN AT OAK ST. AND LOCHWOOD.

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
May 13, 10:25 PM CST
Where
Lake County, 0.92 mi SW of Triangle Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.491, -87.493

Pine trees, utility poles and power lines were blown down along US 30. A roof was blown off of a storage facility on Joliet Street.

Thunderstorm Wind, Lake

When
May 13, 10:32 PM CST
Where
Lake County, Lake Station
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
41.570, -87.250

A 50 foot tall elm tree was uprooted and fell onto a garage.

Thunderstorm Wind, Porter

When
May 13, 10:35 PM CST
Where
Porter County, Portage
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.580, -87.200

Several large trees were blown down. A roof was blown off a picnic shelter in Woodland Park. Tree limbs and power lines were also blown down. Three horses escaped after a tree fell onto a fence. One of the horses was struck and killed by a tractor-trailer on US 20.

Thunderstorm Wind, Jasper

When
May 13, 11:45 PM CST
Where
Jasper County, Rensselaer
Measured
65 kt (75 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.930, -87.150

Numerous large trees and tree limbs were blown down which required heavy equipment for removal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166220, 170761, 166224, 166230.